Louisiana, 2008

Damaging Wind in Louisiana, July 4, 2008

July 4, 2008 · NWS LIX · 1 event in 1 county or zone

Isolated strong thunderstorms developed in a moist and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated strong thunderstorms developed in a moist and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 4, 3:20 AM CST, 9 hours 15 minutes earlier.

Area forecast discussion, Jul 4, 3:20 AM CST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
420 AM CDT FRI JUL 4 2008

.SHORT TERM...
LATEST SURFACE ANALYSIS SHOWED A BROAD 1020MB HIGH ALONG THE
CAROLINAS COAST WITH A WEAK RIDGE AXIS EXTENDING WEST ALONG THE
CENTRAL GULF COAST TO TEXAS. UPPER AIR ANALYSIS SHOWED A VIGOROUS
SHORT WAVE OVER SOUTHERN MISSOURI/ARKANSAS. WEAK FLOW WAS NOTED
OVER LOUISIANA AND SOUTH HALF OF MISSISSIPPI AT 5O0MB. MODERATE NORTH
FLOW WAS NOTE ABOVE 400MB OFF LAST SOUNDING AT SLIDELL. IN
ADDITION...PW VALUE WAS 1.7 INCHES AND CAPE VALUE AROUND 2200
J/KG. AS A RESULT...SCATTERED CONVECTION DEVELOPED YESTERDAY. THIS
SETUP IS EXPECTED AGAIN TODAY WITH A LITTLE MORE MOISTURE WITH PW
VALUES CREEPING TO 1.8 INCHES. WET BULB FREEZING LEVEL HAS SLOWLY
INCREASED 13KFT AND HAIL WILL LIKELY MELT TO BELOW SEVERE LIMITS.
WILL MAINTAIN RAIN CHANCES 30 TO 40 PERCENT FOR TODAY. STORMS
SHOULD BE ENDING BY 9PM IN MOST AREAS. MOISTURE LOADING WILL
CONTINUE WITH PW VALUES INCREASING UP TO 2 INCHES SATURDAY. IN
ADDITION...THE CLOSE PROXIMITY OF THE MAIN TROUGH WILL PLACE THE
NORTHWEST FLOW JUST TO THE NORTH OF THE AREA. WILL MAINTAIN RAIN
CHANCE FOR INTERIOR ZONES SATURDAY NIGHT. EMBEDDED DISTURBANCE IN
THE FLOW PRODUCE A FEW STORMS SATURDAY NIGHT.

.LONG TERM...
A SET PATTERN WILL LIKELY DEVELOP WITH THE BERMUDA RIDGE ACROSS FLORIDA
AND NORTH GULF. THIS WILL KEEP THE DEEP EAST TO SOUTHEAST FLOW
ACROSS THE MID AND SOUTH GULF ALL NEXT WEEK. WILL MAINTAIN RAIN
CHANCE NEAR NORMS ALONG WITH TEMPS.

&&

.AVIATION...
OUTSIDE OF LOCAL CONVECTION...VFR CONDITIONS TO PREVAIL THROUGH
TODAY. FOR KMSY...FIREWORKS DISPLAYS MAY CAUSE TEMPO LOWER
VISIBILITIES IN SMOKE FROM 02Z THROUGH 06Z.

&&

.MARINE...
NO ISSUES WITH LIGHT WINDS AND LOW SEAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  90  70  89  72 /  30  20  50  30
BTR  90  71  90  73 /  40  20  50  30
MSY  88  75  89  75 /  40  20  50  30
GPT  88  73  89  73 /  30  20  50  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 4, 10:17 AM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1117 AM CDT FRI JUL 4 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-050300-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1117 AM CDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED BUT A FEW STORMS MAY
PULSE TO STRONG LEVELS WITH THE PRIMARY THREAT BEING DOWNBURST
WIND GUSTS AND FREQUENT LIGHTNING. RAINFALL MAY BE LOCALLY HEAVY
FROM SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH DAY...NEAR THE COAST
IN THE EARLY MORNING...AND DEVELOPING INLAND BY LATE MORNING
THROUGH THE EARLY EVENING. WHILE ORGANIZED SEVERE WEATHER NOT
ANTICIPATED THROUGH THURSDAY...A FEW STORMS MAY BRIEFLY PULSE TO
MARGINALLY SEVERE LEVELS WITH THE PRIMARY THREAT BEING DOWNBURST
WIND GUSTS AND FREQUENT LIGHTNING. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

24

In the hours before

Special weather statement, Jul 4, 12:01 PM CST, 34 minutes before
LAZ061>064-070-041845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
101 PM CDT FRI JUL 4 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO SAINT
BERNARD PARISH...

AT 1258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL NEAR
CHALMETTE...MOVING EAST AT 12 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  VIOLET BY 125 PM
  YSCLOSKEY BY 145 PM

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND
PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

92/JSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Bernard

When
July 4, 12:35 PM CST
Where
St. Bernard County, Toca
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
Public
Coordinates
29.870, -89.850

One person was injured when thunderstorm winds knocked a tree down onto the porch of a house causing the porch to collapse. The resident was transported to the hospital with a broken leg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126516.